Lightning, Delaware
- When
- June 2, 2:20 PM EST
- Where
- Delaware County, 5 mi NW of Boothwyn
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
A 53-year old man was struck and killed by lightning while on a lawnmower cutting grass in Thornbury at 3:20 PM EDT.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 53-year old man was struck and killed by lightning while on a lawnmower cutting grass in Thornbury at 3:20 PM EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 10:43 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
ISSUED BY NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT FRI JUN 2 2006
.SHORT TERM...
RUNNING A BIT LATE. ALL PRODUCTS WL BE OUT ASAP.
LOSTA CLDS ACRS CWFA ATTM. A FEW BRKS THO...ALLWG INSOLATION. DECENT
INSTBLTY EXISTS /B+ 1-2 THSND J/KG/...AS DOES COPIOUS MSTR /PWAT
1.5-2 IN/. LLJ SHUD KICK IN AHD OF FRNTL SYSTM...ENHANCING THE MSTR
STREAM. VAPOR LOOP SHOWING SIGNS OF A MATURE SYSTM...SUGGESTING THAT
LOPRES WL DVLP ALNG FRNT. 06Z-12Z GDNC CATCHING ON TO THIS.
BTTM LINE...ALTHO STRNG STORMS LIKELY...SVR RISK ISOLATED DUE TO
LMTD HEATING. HVY RAFL LOOKING TO BE THE BIGGER THREAT....DESPITE
RELATIVELY HI FFG NUMBERS. WL RAISE FFA ALNG/W OF I-95/NJ TPK
CORRIDOR TAFTN-TNGT. MAY NEED TO XTND THIS INTO SAT IF GDNC TREND
OF SLOWING WHOLE SYSTM DWN CONTS.
&&
.PREV DISCUSSION...
/ISSUED 330 AM EDT FRI JUN 2 2006/
SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
EQUIPMENT PROBLEMS DEVELOPED DURING THE EVENING AND OVERNIGHT HOURS
THAT HAVE REQUIRED US TO GO TO PARTIAL SERVICE BACKUP. THANKS TO
LWX FOR PROVIDING AVIATION AND MARINE BACKUP ON RELATIVELY SHORT
NOTICE.
LOCAL RADAR SHOWS AN AREA OF RAIN OVER A GOOD PORTION OF THE REGION,
WITH THUNDERSTORMS ALONG THE DELMARVA. THE SITUATION IS A LOT
CALMER NOW THEN IT WAS EARLIER LAST EVENING, WHEN NUMEROUS SHOWERS
AND THUNDERSTORMS MOVED THROUGH THE AREA.
THE OVERALL EFFECTS OF THE SHOWERS AND STORMS, COUPLED WITH CLOUD
COVER MAY HAVE AN IMPACT ON CONVECTION REDEVELOPING THIS AFTERNOON.
WHILE THERE IS PLENTY OF MOISTURE AROUND, THERE SHOULD BE SOME
STABILIZING OF THE AIRMASS DUE TO THE PREV AND ONGOING ACTIVITY.
HOWEVER, WITH THE APPROACH OF THE FRONT, THAT MAY BE ENOUGH TO GET
THINGS GOING AGAIN IN SOME AREAS. PW VALUES REMAIN HIGH AND THERE
COULD BE HEAVY RAIN ONCE AGAIN. THE SITUATION WILL HAVE TO BE
WATCHED. COLD FRONT IS EXPECTED TO FINALLY MAKE IT ACROSS THE
REGION BY SATURDAY AND THINGS SHOULD BEGIN TO IMPROVE. LATEST NAM
IS SLOWER CLEARING THINGS OUT ON SATURDAY THAN THE GFS. CANADIAN
MDL LENDS SOME SUPPORT TO THE SLOWER SOLUTION. NOT SURE IF GOING
COMPLETELY WITH THE NAM IS THE BEST COURSE OF ACTION, AS THE GFS HAS
SEEMINGLY DONE A BETTER JOB WITH THE SITUATION UP UNTIL THIS POINT.
AT THE VERY LEAST THOUGH, WILL INCREASE POPS DURING THE DAY ON
SATURDAY. IMPROVEMENT SHOULD COME BY SATURDAY NIGHT, IF NOT
SOONER. TEMPS WILL DROP CONSIDERABLY OVER THE WEEKEND, WITH HIGHS
IN THE LOW TO MID 70S, WHICH WOULD BE AOB NORMAL. THIS WOULD
OBVIOUSLY BE A CHANGE FROM THE TEMPS OF THE PAST WEEK.
LONG TERM /SUNDAY THROUGH THURSDAY/...
TROF REMAINS OVER THE REGION INTO EARLY NEXT WEEK, BUT MODELS
CONTINUE TO SHOW ANY SHOWERS WITHIN THE TROF ARE MAINLY TO THE
SOUTH. WILL KEEP THE EXTENDED PRETTY MUCH DRY FOR NOW, EVEN THOUGH
WITH THE COOL TEMPS ALOFT WITH THE TROF AND THE ASSOCIATED
INSTABILITY, SOME SLIGHT POPS MAY BE WARRANTED AT SOME POINT. TEMPS
WILL INCREASE AGAIN BY MIDWEEK.
HYDROLOGY...
GUIDANCE SUGGESTS THAT ANOTHER 1.5 INCHES OF RAIN IS POSSIBLE OVER
THE REGION BY THE TIME THE FRONT EXITS. WHILE SOME LOCATIONS
RECEIVED DECENT RAINS ON THURSDAY WITH THUNDERSTORMS, MANY DID NOT.
WITH THE DRY ANTECEDENT CONDITIONS, ONCE AGAIN DO NOT EXPECT ANY
MAJOR PROBLEMS. HOWEVER, ANYWHERE THERE IS HEAVY RAIN, THERE COULD
BE STREET FLOODING WHICH OCCURS VERY QUICKLY, FLOODING OF POOR
DRAINAGE AREAS AND ALONG THE FLASHIER STREAMS AND CREEKS. HOURLY FFG
IS STILL GENERALLY 2 TO 3 INCHES AND 3 HRLY IS BETWEEN 3 AND 4
INCHES OVER THE MAJORITY OF THE AREA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 6 AM
SATURDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015>019 UNTIL 6
AM SATURDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 6 AM SATURDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 UNTIL 6 AM SATURDAY.
MARINE...NONE.
&&
HTSHAZARDOUS WEATHER OUTLOOK - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1211 PM EDT FRI JUN 2 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-030845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 444 AM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS WILL BRING HEAVY RAIN. GENERALLY 1 TO 2 INCHES OF RAIN IS EXPECTED, WITH LOCALLY HIGHER AMOUNTS. THERE COULD BE FLOODING OF STREETS, POOR DRAINAGE AREAS AND ALONG THE QUICK RISING STREAMS AND CREEKS. A FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE PHILADELPHIA METROPOLITAN AREA AND AREAS TO THE NORTH AND WEST INCLUDING CECIL COUNTY MD, NEW CASTLE DE, EASTERN PA, NORTHERN AND CENTRAL NJ AND SW NJ. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AGAIN TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 139 PM EDT FRI JUN 2 2006 DEZ003-004-021945- INLAND SUSSEX-DELAWARE BEACHES- INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH 139 PM EDT FRI JUN 2 2006 AT 135 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM NEAR BETHANY BEACH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES, STRONG WINDS, SMALL HAIL, AND VERY HEAVY RAIN. THIS STORM WAS MOVING TO THE NORTHEAST AT 20 MPH. JJM
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT FRI JUN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG VERNON VALLEY 41.24N 74.49W
06/01/2006 SUSSEX NJ EMERGENCY MNGR
TREES AND POWER LINES DOWN
0335 PM TSTM WND DMG SUSSEX 41.21N 74.61W
06/01/2006 SUSSEX NJ EMERGENCY MNGR
TREES AND POWER LINES DOWN
0410 PM TSTM WND DMG NESQUEHONING 40.86N 75.83W
06/01/2006 CARBON PA CO-OP OBSERVER
POWER LINES DOWN
0605 PM TSTM WND DMG BALLY 40.40N 75.59W
06/01/2006 BERKS PA EMERGENCY MNGR
WIRES DOWN.
0606 PM TSTM WND DMG 10 S KENILWORTH 40.08N 75.64W
06/01/2006 CHESTER PA EMERGENCY MNGR
TREES DOWN IN SOUTH COVENTRY TOWNSHIP
0615 PM NON-TSTM WND DMG 2 NNE GILBERTSVILLE 40.35N 75.59W
06/01/2006 MONTGOMERY PA LAW ENFORCEMENT
TREES DOWN IN DOUGLASS TOWNSHIP
0615 PM TSTM WND DMG 5 SW BECHTELSVILLE 40.32N 75.70W
06/01/2006 BERKS PA EMERGENCY MNGR
WIRES DOWN.
0640 PM TSTM WND DMG LEBANON 40.64N 74.84W
06/01/2006 HUNTERDON NJ EMERGENCY MNGR
WIRES DOWN COUNTYWIDE
0653 PM TSTM WND GST PERKASIE 40.37N 75.29W
06/01/2006 M58.00 MPH BUCKS PA TRAINED SPOTTER
MEASURED BY A HAND HELD ANEMOMETER
0715 PM TSTM WND DMG FLEMINGTON 40.51N 74.86W
06/01/2006 HUNTERDON NJ LAW ENFORCEMENT
TREES DOWN IN FLEMINTON
0740 PM TSTM WND DMG MILLSTONE 40.50N 74.59W
06/01/2006 SOMERSET NJ EMERGENCY MNGR
TREES AND WIRES DOWN IN AREA
0745 PM TSTM WND DMG LANSDALE 40.24N 75.28W
06/01/2006 MONTGOMERY PA EMERGENCY MNGR
WIRES DOWN
0800 PM TSTM WND DMG EWING 40.27N 74.80W
06/01/2006 MERCER NJ EMERGENCY MNGR
WIRES DOWN COUNTYWIDE
0825 PM TSTM WND DMG ELKTON 39.60N 75.82W
06/01/2006 CECIL MD EMERGENCY MNGR
TREES AND POWER LINES DOWN
0827 PM TSTM WND DMG 5 S NEWARK 39.60N 75.76W
06/01/2006 NEW CASTLE DE EMERGENCY MNGR
WIRES AND TREES DOWN FROM GLASGOW EAST
0910 PM TSTM WND DMG 4 SE CHESTER 39.80N 75.33W
06/01/2006 GLOUCESTER NJ EMERGENCY MNGR
TREES AND WIRES DOWN FROM LOGAN TOWNSHIP EAST
0921 PM TSTM WND DMG CARNEYS POINT 39.71N 75.47W
06/01/2006 SALEM NJ AMATEUR RADIO
TREES AND POWER LINES DOWN
0930 PM TSTM WND DMG 2 SE MAPLE SHADE 39.93N 74.97W
06/01/2006 BURLINGTON NJ EMERGENCY MNGR
TREES AND WIRES DOWN FROM EVESHAM EAST
0940 PM TSTM WND DMG 5 SW GIBBSBORO 39.78N 75.03W
06/01/2006 CAMDEN NJ EMERGENCY MNGR
TREES AND WIRES DOWN FROM TURNERSVILLE TO GIBBSBORO AND
SOUTHEAST
&&
ROBERTSONThe Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Delaware | 2006-06-02 | 53 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519047.